Hail, Calhoun
- When
- June 4, 2:12 PM CST
- Where
- Calhoun County, 1.18 mi W of Hardin
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.152, -90.642
A cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 4, 11:42 AM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1242 PM CDT MON JUN 4 2012 .SHORT TERM... ISSUED AT 349 AM CDT MON JUN 4 2012 (TODAY) A NW FLOW CLIPPER-LIKE SYSTEM IS ON TRACK TO MOVE THROUGH THE AREA TODAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. THE SURFACE LOW AT 08Z WAS LOCATED IN CENTRAL IOWA WITH THE ATTENDANT COLD FRONT MOVING INTO NRN KS AND A WARM FRONT EXTENDING SEWD FROM THE SURFACE LOW INTO WESTERN IL. THE MODELS ARE IN FAIRLY GOOD AGREEMENT TRACKING THE SURFACE LOW THROUGH EXTREME EASTERN MISSOURI JUST TO THE WEST OF THE MS RIVER...WITH A SURFACE LOW POSITION NEAR LOUISIANA MO AT 18Z AND IN FAR SE MO BY 00Z. ANY PRECIPITATION THIS MORNING SHOULD BE MAINLY ASSOCIATED WITH LOW LEVEL WAA OCCURING ALONG AND EAST OF THE SURFACE LOW TRACK AND PRIMARILY IN NE MO AND WEST CENTRAL IL. A BETTER CHANCE OF PRECIPITATION IS EXPECTED TO EVOLVE THIS AFTERNOON. WEAK SURFACE CONVERGENCE WILL ACCOMPANY THE NE-SW ORIENTED COLD FRONT PROGRESSING SWD THROUGH THE AREA WITH BETTER CONVERGENCE NEAR THE SURFACE LOW AND ALONG THE SEWD EXTENDING WARM FRONT SITUATED IN THE VICINITY OF THE MS RIVER. GOOD HEATING IS EXPECTED TODAY WITH WARM SECTOR TEMPS TOPPING OUT IN THE UPPER 80S-LOWER 90S...AND THIS SHOULD RESULT IN MODERATELY STRONG INSTABILITY AND LITTLE CAP THIS AFTERNOON WITH CAPE IN EXCESS OF 2000 J/KG. THE CONVECTION ALLOWING MODELS AGREE THAT CONVERGENCE ALONG THE BOUNDARIES SHOULD BE SUFFICIENT TO INITIATE SCATTERED THUNDERSTORMS...ESPECIALLY IN THE ZONE SPANNING THE MS RIVER AHEAD OF THE SURFACE LOW WHERE CONVERGENCE WILL BE GREATEST. GIVEN THE PROGGED INSTABILITY...NWLY DEEP LAYER SHEAR VALUES ON THE ORDER OF 30-40 KTS SUGGEST POTENTIAL FOR MULTICELL/SHORT-LIVED SUPERCELL MODES WITH HAIL THE MAIN SEVERE WEATHER THREAT. GLASS && .LONG TERM... ISSUED AT 349 AM CDT MON JUN 4 2012 (TONIGHT-SUNDAY) WITH THE PERIOD BEGINNING AT 00Z...MAIN CONCERN FOR TONIGHT WILL BE TIMING CONVECTION OUT OF THE CWA FROM THE AFTERNOON HOURS. MDLS ARE IN GOOD AGREEMENT WITH TRACK AND TIMING OF CLIPPER-LIKE SYSTEM TO MOVE THRU THE CWA TODAY. MDLS SUGGEST THE SFC LOW SHUD BE NEAR KPOF BY 00Z. DO NOT ANTICIPATE MUCH...IF ANY...PRECIP ON THE NRN SIDE OF THE SFC LOW. MDLS DO SUGGEST THE NELY H85 FLOW MAY PRODUCE SOME PRECIP BEHIND THE SFC LOW. SINCE THIS SYSTEM LACKS SYNOPTIC FORCING...BELIEVE THIS WILL ONLY PRODUCE CLOUDS. ADDED SOME SLIGHT TO LOW CHANCE POPS FOR SRN PORTIONS OF THE CWA...MAINLY ALONG THE MS RIVER WHERE SFC LOW WILL TRACK...BUT IS TO ACCOUNT FOR UNCERTAINTY WITH TIMING FROM AFTERNOON CONVECTION. BEHIND THIS SYSTEM...A LARGE SFC RIDGE WILL BUILD INTO THE REGION WHICH WILL DOMINATE THE AREA INTO AT LEAST THURS. MDLS ARE IN RATHER GOOD AGREEMENT WITH H85 TEMPS RANGING FROM 10C TO 14C FROM E TO W ACROSS THE AREA. HOWEVER...PROGD SOUNDINGS ALSO SUGGEST DEEP MIXING WILL OCCUR BOTH TUES AND WED AFTERNOONS...TO AT LEAST 800MB. SEEMS MOS HAS BEEN TOO COOL ON DAYS WITH DEEP MIXING LATELY SO HAVE TRENDED TWD THE WARMEST MOS THESE DAYS. FOR THE EXTD...MDLS ARE IN REMARKABLY GOOD AGREEMENT THRU THE EXTD PERIOD. WITH NO PRECIP CURRENTLY ANTICIPATED...FOCUS WILL BE TEMPS. GENERALLY TRENDED TWD A BLEND OF GUIDANCE THRU FRI. FOR SAT AND SUN...MDLS IN GOOD AGREEMENT WITH 18C TO 20C H85 TEMPS ADVECTING INTO THE REGION. THIS WUD GENERALLY SUGGEST TEMPS AROUND 90F AND HAVE TRENDED THE FCST ABOVE MOS TWD THE WARMER GUIDANCE. DID NOT THINK IT WISE TO GO TOO WARM YET. HAVE A LITTLE CONCERN THAT THE UPPER RIDGE MAY BREAK DOWN MORE THAN THE MDLS CURRENTLY DEPICT ALLOWING CONVECTION TO PROPAGATE FURTHER S. HOWEVER...THIS SEEMS UNLIKELY GIVEN TRENDS OVER THE PAST MONTH OR SO. TILLY && .AVIATION... ISSUED AT 1242 PM CDT MON JUN 4 2012 SURFACE LOW NEAR KUIN AS OF 17Z AND SHOULD CONTINUE TO TRACK TO THE SOUTHEAST THIS AFTERNOON. STILL TRYING TO DETERMINE IF AND WHEN STORMS WILL DEVELOP WITH THIS SYSTEM...FOR NOW JUST KEPT VCNTY TSTORM MENTION AT METRO AREA TAFS...BUT DRY FOR KUIN AND KCOU. OTHERWISE...MAIN FORECAST ISSUE WILL BE THE WINDS DUE TO SURFACE LOW TRACK. SOUTHWEST TO WEST WINDS TO GRADUALLY VEER TO THE NORTHWEST...THEN NORTH AND EVENTUALLY TO THE NORTHEAST OVER TIME. WINDS AND CLOUDS TO DIMINISH LATE THIS EVENING...THEN WILL SEE THEM PICKUP ONCE AGAIN BY MID MORNING ON TUESDAY...WITH A FEW DIURNAL CU. SOME CONCERN ABOUT LIGHT FOG TONIGHT IN THE RIVER VALLEYS DUE TO INVERSION AND LIGHT WINDS...SO ADDED TEMPO MENTION FROM 08Z TO 12Z FOR KSUS AND KCPS. SPECIFICS FOR KSTL...SURFACE LOW NEAR KUIN AS OF 17Z AND SHOULD CONTINUE TO TRACK TO THE SOUTHEAST THIS AFTERNOON. STILL TRYING TO DETERMINE IF AND WHEN STORMS WILL DEVELOP WITH THIS SYSTEM...FOR NOW JUST KEPT VCNTY TSTORM MENTION AT KSTL FROM 21Z TO 00Z. OTHERWISE...MAIN FORECAST ISSUE WILL BE THE WINDS DUE TO SURFACE LOW TRACK. WEST WINDS TO GRADUALLY VEER TO THE NORTHWEST BY 21Z...THEN NORTH AND EVENTUALLY TO THE NORTHEAST BY 00Z. WINDS AND CLOUDS TO DIMINISH LATE THIS EVENING...THEN WILL SEE THEM PICKUP ONCE AGAIN BY 16Z TUESDAY...WITH A FEW DIURNAL CU. SOME CONCERN ABOUT LIGHT FOG TONIGHT IN THE RIVER VALLEYS DUE TO INVERSION AND LIGHT WINDS...BUT FEEL THAT KSTL SHOULD SEE ENOUGH MIXING THAT FOG WILL NOT BE AN ISSUE AT KSTL. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 425 AM CDT MON JUN 4 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 425 AM CDT MON JUN 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION TODAY WITH THE CHANCE LINGERING INTO THIS EVENING ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. SOME OF THESE STORMS MAY BE STRONG TO SEVERE...ESPECIALLY ACROSS EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS... WHERE LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF EASTERN MISSOURI AND SOUTHWEST ILLINOIS TODAY AND TONIGHT. TILLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
306 PM CDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL HARDIN 39.16N 90.62W
06/04/2012 E0.25 INCH CALHOUN IL TRAINED SPOTTER
STRONG WINDS ALSO REPORTED BUT NO DAMAGE SEEN.
&&
TESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
312 PM CDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 1 SW HARDIN 39.15N 90.64W
06/04/2012 E0.88 INCH CALHOUN IL TRAINED SPOTTER
&&
GOSSELINThe St Louis radar (KLSX), 51 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393518.